Alert archive / Utah / Winter Storm Watches in 2011

Winter Storm Watch 10, NWS Salt Lake City, UT

November 29, 2011

NWS Salt Lake City, UT issued this winter storm watch at Nov 29, 2011, 3:14 PM MST. It took effect at Nov 30, 2011, 6:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 29, 2011, 3:14 PM MST (22:14 UTC)
In effect from
Nov 30, 2011, 6:00 PM MST
Expired
Nov 30, 2011, 2:29 PM MST
In force
Issued by
NWS Salt Lake City, UT

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Nov 29, 8:42 AM MST, 6 hours 32 minutes earlier.

Area forecast discussion, Nov 29, 8:42 AM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
842 AM MST TUE NOV 29 2011

.SYNOPSIS...HIGH PRESSURE OVER THE AREA TODAY WILL GIVE WAY TO A
COLD AND ENERGETIC STORM SYSTEM WEDNESDAY. THIS SYSTEM WILL
CONTINUE TO AFFECT THE REGION THROUGH THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS SHORTWAVE RIDGING OVER UTAH AS
THE NEXT STORM APPROACHES THE PACIFIC NORTHWEST.

WITH WARMING AT 700MB AND PLENTY OF SUNSHINE...WARMED TODAYS HIGHS
ACROSS PORTIONS OF CENTRAL AND SOUTHERN UTAH. KEPT INVERTED CACHE
VALLEY AND UINTA BASIN A BIT COOLER THAN WESTERN VALLEYS. ALSO
TWEAKED SKY AND WINDS TODAY BASED ON OBSERVATIONS AND LATEST
GUIDANCE.

WILL HAVE A LOT MORE TO DISCUSS WITH THE AFTERNOON PACKAGE AFTER
EVALUATING THE 12Z GUIDANCE WITH WIND AND SNOW IMPACTS TOMORROW
THROUGH THURSDAY.

PREVIOUS DISCUSSION...
A LOW AMPLITUDE SHORT WAVE RIDGE IS BUILDING INTO
THE GREAT BASIN THIS MORNING WHILE THE LAST OF THE CLOUDS
ASSOCIATED WITH THE WEAK DOWNSTREAM SHORT WAVE TROF ARE JUST NOW
CLEARING OUT OF THE CWA.

THIS RIDGE WILL BRING CLEAR SKIES THIS MORNING BUT ALSO
STRENGTHENING SURFACE HIGH PRESSURE. THIS PLUS THE WARMING ALOFT
SHOULD PREVENT MUCH MIXING IN THE NORTHERN BASINS BUT MORE SUN
SHOULD BUMP MAX TEMPS A LITTLE ABOVE YESTERDAY.

THE RIDGE GIVES WAY TONIGHT AS A VIGOROUS UPPER LOW MOVES INTO THE
PACNW. THIS FEATURE IS STILL FORECAST TO CLOSE OFF AS IT DROPS
THRU THE GREAT BASIN WED INTO WED NIGHT. LATEST MODELS RUNS REMAIN
CONSISTENT WITH EARLIER ONES AND EVEN THE 06Z NAM IS FINALLY STARTING
TO MOVE TOWARDS THE GFS/EC SOLUTION. IF ANYTHING THEY ARE A LITTLE
FASTER WITH PRECIP SPREADING ACROSS THE NWRN 1/3 OF THE CWA BY 00Z
THU.

MODELS ARE STILL INDICATING A STRONG CANYON WIND EPISODE FOR THE
WASATCH FRONT WED NIGHT/THU MORNING ALTHO THE INGREDIENTS ARE NOT
QUITE AS FAVORABLE FOR AN EXTREME EVENT WITH A SLIGHTLY WEAKER
RIW-SLC SURFACE GRADIENT AND 700 MB WINDS JUST UNDER 50 KTS.

AS SUCH WILL HOLD OFF ON A HIGH WIND WATCH AT THIS TIME AS IT IS
STILL A 4TH AND 5TH PERIOD EVENT AND THERE IS STILL A BIT OF
UNCERTAINTY JUST HOW STRONG WINDS WILL BE.

STRONG WINDS ARE ALSO STILL INDICATED FOR THE WASHINGTON CO GAPS
LATER THU INTO FRI MORNING.

SNOWFALL COULD BE LOCALLY HEAVY IN THE SOUTHERN CWA THU AFTN THRU
FRI EVE WITH THE LOW STALLING OVER THE LOWER COLORADO RIVER VALLEY
PARTICULARLY IN AREAS FAVORED BY SOUTHEASTERLY FLOW. THE COLDEST
AIR MAY REMAIN TO OUR WEST SO SNOW LEVELS WILL PROBABLY BE HIGH
ENOUGH TO PREVENT MUCH ACCUMULATION BELOW ABOUT 6000 FT.

THE NEW EC INDICATES A TRAILING SHORT WAVE TROF REPEATS THIS
SCENARIO FRI NIGHT THRU THE WEEKEND WHILE THE GFS KEEPS THAT WAVE
FARTHER EAST. IT HAS HOWEVER MOVED TOWARDS THE EC IDEA BETWEEN THE
00Z AND 06Z RUNS. THIS DISAGREEMENT KEEPS CONFIDENCE VERY LOW IN
THE FORECAST PAST FRIDAY.

&&

.AVIATION...OPERATIONAL WEATHER CONCERNS WILL REMAIN MINIMAL AT THE
KSLC TERMINAL THROUGH TONIGHT. LIGHT SOUTHEAST WINDS WILL LIKELY
BECOMING LIGHT AND VARIABLE BETWEEN 16-18Z WITH A GRADUAL TRANSITION
TO PREVAILING NORTHWEST BETWEEN 18-19Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/WILENSKY
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 29, 8:27 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
827 AM MST TUE NOV 29 2011

UTZ001>016-019>021-517-518-WYZ021-301300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
827 AM MST TUE NOV 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER IMPACTS ARE EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG EASTERLY WINDS ARE STILL FORECAST TO DEVELOP ALONG THE
WASATCH FRONT WEDNESDAY NIGHT AND CONTINUE THROUGH THURSDAY IN THE
WAKE OF A WEATHER SYSTEM DROPPING THROUGH THE GREAT BASIN. THERE
IS A POTENTIAL FOR THESE WINDS TO BECOME DAMAGING LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING.

GUSTY NORTHEAST WINDS ARE ALSO EXPECTED ACROSS MUCH OF THE
SOUTHERN OUTLOOK AREA THURSDAY THROUGH THURSDAY NIGHT AS THIS
SYSTEM STALLS OVER SOUTHERN CALIFORNIA. THE STRONGEST WINDS IN
SOUTHERN UTAH ARE EXPECTED BELOW CANYONS AND GAPS IN WASHINGTON
COUNTY...PRIMARILY ALONG THE I-15 CORRIDOR AND ALONG THE WESTERN
SLOPES OF THE BEAVER DAM MOUNTAINS.

SNOW WILL ALSO ACCOMPANY THIS STORM SYSTEM ACROSS MUCH OF THE
OUTLOOK AREA. THERE IS A THREAT OF SIGNIFICANT ACCUMULATION
ACROSS PORTIONS OF THE CENTRAL AND SOUTHERN UTAH MOUNTAINS LATE
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 3:03 PM MSTHigh Wind WatchSLC23 hr
Nov 29, 3:03 PM MSTHigh Wind WarningSLC60 hr

Nearby

Winter Storm Watches in Utah, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.